Tennessee, 2012

Hail in Tennessee, February 22, 2012

February 22, 2012 · NWS OHX · 1 event in 1 county or zone

One round of showers and thunderstorms moved across Middle Tennessee during the morning hours, with another round of showers and storms during the late afternoon and evening. Reports of lightning damage and hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

One round of showers and thunderstorms moved across Middle Tennessee during the morning hours, with another round of showers and storms during the late afternoon and evening. Reports of lightning damage and hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 22, 3:29 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 22, 3:29 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CST WED FEB 22 2012

.DISCUSSION...
LIGHT SHOWER ACTIVITY CONTINUES TO DECREASE IN COVERAGE AND
INTENSITY ACROSS OUR SOUTHERN AND EASTERN COUNTIES. NOT SEEING MUCH
OF ANYTHING UPSTREAM AT THIS POINT. WE ARE SEEING SOME
DESTABILIZATION BUT IT APPEARS TO BE PROGRESSING AT A RATE SLOWER
THAN WHAT THE MODELS EXPECT. THUS...THE TONIGHT PRECIP FCST HAS A
HIGH DEGREE OF UNCERTAINTY. WILL THEREFORE LEAN HEAVILY TOWARD THE
LATEST 18Z RUNS TO GET SOME SORT OF A HANDLE ON TONIGHT'S
FORECAST.

FOR NOW...I AM EXPECTING REDEVELOPMENT AS A SHORTWAVE APPROACHES
FROM THE WEST BY THIS EVENING. AREAS ACROSS EASTERN MIDDLE TN WILL
STAND THE BEST CHANCE OF PRECIP AS THE BETTER MOISTURE SHOULD REMAIN
ACROSS THAT AREA. POPS WILL RANGE FROM 20 WESTERN ZONES...TO 60/70
SOUTHERN PLATEAU. A FEW OF THE STORMS IN THE EAST COULD BE STRONG
WITH SMALL HAIL AND ELEVATED WIND GUSTS.

ON THURSDAY...PARTIAL SUNSHINE WILL COMBINE WITH BREEZY CONDITIONS
AND STRONG WAA. THIS WILL ALLOW TEMPS TO WARM WELL INTO THE 70S.
THIS WILL ALL BE HAPPENING AHEAD OF A RATHER STRONG COLD FRONT WHICH
WILL MOVE THROUGH THURSDAY NIGHT. AHEAD OF THIS FRONT...WE WILL SEE
A RETURN OF SHOWERS AND TSTMS BEGINNING THU AFT ACROSS WESTERN
AREAS. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE THU EVENING.
THE SFC LOW WILL TRACK ACROSS THE MIDWEST WITH THE ASSOCIATED SFC
FRONT EXTENDING SOUTHWARD. INTENSIFICATION OF THIS SYSTEM WILL OCCUR
AS IT MOVES EASTWARD. THUS...POPS AGAIN WILL BE HIGHEST ACROSS OUR
EASTERN PLATEAU AREAS. THERE IS A SLIGHT RISK OF SVR STORMS ALONG
AND AHEAD OF THE FROPA FOR ALL OF MIDDLE TN.

BEHIND THU NT'S FROPA...IT WILL TURN COLDER WITH TEMPERATURES BACK
DOWN TO JUST BELOW SEASONAL LEVELS THROUGH SATURDAY AS A STRONG UPPER
TROUGH WORKS SLOWLY ACROSS THE EASTERN U.S. A FEW SHOWERS MAY
PERSIST ON FRIDAY WITH PERHAPS A FEW FLURRIES FOR THE PLATEAU FRIDAY
NIGHT.

IN THE EXT FCST...ZONAL PATTERN TO RETURN WITH HEIGHTS ON THE
INCREASE. THIS WILL EQUATE TO A SLOW DAY TO DAY WARMING TREND.
MOISTURE WILL RETURN BY THE MIDDLE OF THE WEEK AS A COLD FRONT OUT
IN THE PLAINS GAINS STRENGTH. WILL INCLUDE 30/40 POPS FOR SHWRS AND
TSTMS TUESDAY INTO WEDNESDAY. OTW...MILD TEMPS TO PERSIST.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      50  75  42  51 /  40  20  60  20
CLARKSVILLE    48  71  38  50 /  20  20  40  20
CROSSVILLE     45  73  45  48 /  60  10  70  30
COLUMBIA       51  75  43  54 /  40  20  60  20
LAWRENCEBURG   50  75  42  56 /  20  20  60  20
WAVERLY        49  73  39  51 /  20  20  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Feb 22, 5:20 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CST WED FEB 22 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-231130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FOR
LOCATIONS ALONG AND SOUTH OF A LINE FROM PERRY COUNTY...TO
DAVIDSON COUNTY...TO PICKETT COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE MID-
STATE REGION FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

05

In the hours before

Special weather statement, Feb 22, 5:27 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST WED FEB 22 2012

TNZ063-065-077-078-080-230015-
CANNON-COFFEE-VAN BUREN-WARREN-WHITE-
527 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...VAN BUREN...
WARREN AND WHITE COUNTIES...

AT 518 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WOODBURY...MOVING EAST NORTHEAST
AT 55 MPH.

HEAVY DOWNPOURS AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH
THIS STORM. IN ADDITION...SMALL HAIL...AND WINDS 30 TO 40 MPH ARE
ALSO POSSIBLE. THIS STORM IS EXPECTED TO MAINLY AFFECT AREAS NORTH
OF CENTERTOWN...MCMINNVILLE...AND SPENCER.

LAT...LON 3579 8527 3573 8527 3561 8606 3577 8610
      3585 8572 3583 8565 3585 8563 3585 8567
      3595 8525

19

The radar

The Northeast Alabama radar (KHTX), 129 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
February 22, 6:24 PM CST
Where
Cumberland County, 1.75 mi ENE of Old Winesap
Measured
0.88 in hail
Reported by
Public
Coordinates
35.791, -85.122

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362328.